Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Norman, OK

August 14, 2018Cleveland County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 14, 2018, 5:50 PM CDT for Cleveland County, Oklahoma County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 5:50 PM CDT (22:50 UTC)
Expired
Aug 14, 2018, 8:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cleveland County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:23 PM CDTFLASH FLOOD2 Ese Will Rogers Airpo, OKROAD COVERED WITH 1 TO 2 FEET OF WATER AT SW89TH AND SOUTH MAY
Aug 14, 8:34 PM CDTFLASH FLOOD4 Ssw Oklahoma City, OKROAD IMPASSABLE DUE TO SWIFT-MOVING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS54 KOUN 142250
FFWOUN
OKC027-109-150145-
/O.NEW.KOUN.FF.W.0038.180814T2250Z-180815T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
550 PM CDT TUE AUG 14 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southwestern Oklahoma County in central Oklahoma...
  Northwestern Cleveland County in central Oklahoma...

* Until 845 PM CDT.
  
* At 549 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is occurring or is imminent. 
  Additional rainfall is likely over the next hour.

* Some locations that will experience flooding include...
  Southern Oklahoma City, Moore and Valley Brook. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3545 9748 3534 9748 3535 9767 3546 9767

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:59 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 14, 2:59 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
259 PM CDT Tue Aug 14 2018

.DISCUSSION...
With the exception of far southeast Oklahoma, most of the widespread
areas of precipitation have dissipated this morning.
Destabilization will continue through the afternoon resulting in
weak to moderate instability. Initial storm develop may be across
northwest Oklahoma by mid afternoon as a frontal boundary
approaches. More numerous showers and storms are expected as
the initial storms move east and southeast.

Effective shear values around 25-30 kts and sufficient
instability will result in a few strong to severe storms. A rather
moist air mass remains in place, therefore locally heavy rainfall
will also be a concern. At this time, will keep higher rain
chances across north central/central Oklahoma this evening with a
a shift to the east and southeast overnight.

Height rises will occur later tonight into Wednesday as a mid-level
low over Kansas moves east. This will favor much lower rain
chances compared to Monday and today. Better rain chances
Wednesday into Wednesday night will be across southern Oklahoma
and western north Texas.

A shortwave trough will move southeast across the central Plains
Thursday into Friday. Thunderstorms will be possible late Thursday
into Friday, but better chances appear to be north and east of
the area.

A strong trough will approach the central and southern Plains late
Saturday through Sunday. This will bring a better chance of
widespread showers and storms along with below average
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  71  92 /  80  10  10  20
Hobart OK         71  92  73  95 /  50   0  30  20
Wichita Falls TX  73  92  75  96 /  20   0  20  10
Gage OK           64  88  67  93 /  20   0  30  20
Ponca City OK     68  87  66  90 /  80  10  10  10
Durant OK         71  90  75  94 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 14, 11:59 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Tue Aug 14 2018

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Tue Aug 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
This afternoon and evening, a few strong to perhaps severe
thunderstorms may develop across southwest, central and north
central Oklahoma. The stronger storms may produce damaging wind
gusts over 60 mph, hail larger than quarters, and locally heavy
rainfall. Thunderstorm intensity will decrease around sunset. The
most likely time for strong to severe storms will be from 4 pm
through 9 pm.

.Heavy Rainfall and Flooding...
Locally heavy rainfall amounts will occur with thunderstorms today
and this could lead to flooding in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms are possible Wednesday and Thursday, but
better chances will begin Thursday night and continue through
Monday. Severe storms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 14, 4:57 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
457 PM CDT TUE AUG 14 2018

OKZ018-142245-
Kingfisher OK-
457 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher County
Until 545 PM CDT....

AT 455 PM CDT, a strong thunderstorm was located 7 miles northwest of
Okarche, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Kingfisher and Okarche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3573 9816 3583 9817 3591 9786 3573 9781
TIME...MOT...LOC 2155Z 263DEG 17KT 3579 9809

03
Special weather statement, Aug 14, 5:08 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
508 PM CDT TUE AUG 14 2018

OKZ018-142245-
Kingfisher OK-
508 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Kingfisher County
Until 545 PM CDT....

AT 506 PM CDT, a strong thunderstorm was located near Loyal, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Dover and Loyal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3597 9818 3604 9817 3604 9787 3589 9794
TIME...MOT...LOC 2206Z 278DEG 15KT 3599 9810

03
Special weather statement, Aug 14, 5:15 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
515 PM CDT TUE AUG 14 2018

OKZ015-142245-
Dewey OK-
515 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey County Until
545 PM CDT....

AT 513 PM CDT, a strong thunderstorm was located 5 miles northwest of
Putnam, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3597 9914 3602 9875 3581 9872 3581 9914
TIME...MOT...LOC 2213Z 269DEG 18KT 3589 9905

30
Local storm report, Aug 14, 5:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             5 WNW OKARCHE           35.76N 98.06W
08/14/2018  M1.50 INCH       KINGFISHER         OK   TRAINED SPOTTER

            ACTUAL MEASUREMENT OF 1.53 INCH HAIL.

&&

SC
Special weather statement, Aug 14, 5:25 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
525 PM CDT TUE AUG 14 2018

OKZ017-142300-
Blaine OK-
525 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Blaine County Until
600 PM CDT....

AT 524 PM CDT, a strong thunderstorm was located near Hitchcock,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3589 9846 3599 9845 3605 9822 3587 9821
TIME...MOT...LOC 2224Z 269DEG 18KT 3593 9839

30
Special weather statement, Aug 14, 5:33 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
533 PM CDT TUE AUG 14 2018

OKZ025-029-142300-
Oklahoma OK-Cleveland OK-
533 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma and
northwestern Cleveland Counties Until 600 PM CDT....

AT 532 PM CDT, a strong thunderstorm was located over southwestern
Oklahoma City, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3532 9741 3533 9767 3547 9767 3551 9744
TIME...MOT...LOC 2232Z 255DEG 10KT 3541 9759

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:11 AM CDTSpecial Weather StatementOUNHarper49 min
Aug 14, 5:56 AM CDTSpecial Weather StatementOUNEllis49 min
Aug 14, 6:23 AM CDTAreal Flood AdvisoryOUNEllis, Harper2 hr
Aug 14, 6:25 AM CDTSpecial Weather StatementOUNEllis50 min
Aug 14, 7:26 AM CDTSpecial Weather StatementOUNAlfalfa34 min
Aug 14, 7:56 AM CDTSpecial Weather StatementOUNGarfield, Grant34 min
Aug 14, 8:29 AM CDTSpecial Weather StatementOUNGrant31 min
Aug 14, 9:03 AM CDTSpecial Weather StatementOUNKay27 min
Aug 14, 9:24 AM CDTSpecial Weather StatementOUNKay36 min
Aug 14, 10:03 AM CDTSpecial Weather StatementOUNNoble27 min
Aug 14, 10:24 AM CDTSpecial Weather StatementOUNNoble21 min
Aug 14, 1:52 PM CDTSpecial Weather StatementOUNCleveland38 min
Aug 14, 2:11 PM CDTSevere Thunderstorm WarningOUNGrady, McClain49 min
Aug 14, 2:18 PM CDTAreal Flood AdvisoryOUNGrady, McClain3 hr
Aug 14, 2:53 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain52 min
Aug 14, 3:09 PM CDTAreal Flood AdvisoryOUNCleveland, McClain3 hr
Aug 14, 3:19 PM CDTSpecial Weather StatementOUNPayne56 min
Aug 14, 3:27 PM CDTSpecial Weather StatementOUNOklahoma48 min
Aug 14, 3:41 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan49 min
Aug 14, 4:39 PM CDTSpecial Weather StatementOUNOklahoma36 min
Aug 14, 4:43 PM CDTSpecial Weather StatementOUNLincoln47 min
Aug 14, 4:57 PM CDTSpecial Weather StatementOUNKingfisher48 min
Aug 14, 5:08 PM CDTSpecial Weather StatementOUNKingfisher37 min
Aug 14, 5:10 PM CDTSevere Thunderstorm WarningOUNKingfisher50 min
Aug 14, 5:15 PM CDTSpecial Weather StatementOUNDewey30 min
Aug 14, 5:24 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey51 min
Aug 14, 5:25 PM CDTSpecial Weather StatementOUNBlaine35 min
Aug 14, 5:32 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Oklahoma3 hr
Aug 14, 5:33 PM CDTSpecial Weather StatementOUNOklahoma27 min
Aug 14, 5:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma52 min
Aug 14, 5:52 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher38 min
Aug 14, 6:06 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma39 min
Aug 14, 6:09 PM CDTSpecial Weather StatementOUNCotton36 min
Aug 14, 6:14 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey46 min
Aug 14, 6:25 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma50 min
Aug 14, 6:31 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma44 min
Aug 14, 6:52 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma38 min
Aug 14, 6:58 PM CDTFlash Flood WarningOUNCanadian, Kingfisher, Logan, Oklahoma3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.